Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Marquette, MI

July 24, 2019Menominee County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 24, 2019, 4:27 PM CDT for Menominee County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2019, 4:27 PM CDT (21:27 UTC)
Expired
Jul 24, 2019, 5:00 PM CDT
In force
33 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Menominee County, MI

The radar

The Green Bay radar (KGRB), 108 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WUUS53 KMQT 242127
SVRMQT
MIC109-242200-
/O.NEW.KMQT.SV.W.0013.190724T2127Z-190724T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
427 PM CDT Wed Jul 24 2019

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  Southeastern Menominee County in south central Upper Michigan...

* Until 500 PM CDT.

* At 427 PM CDT, a severe thunderstorm was located near Cedar River,
  or 24 miles north of Menominee, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Stephenson, Cedar River, Daggett, Arthur Bay, Wallace, Ingalls,
  Wells State Park and Carbondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4530 8769 4534 8765 4539 8768 4556 8751
      4547 8729 4541 8732 4540 8736 4529 8744
      4523 8751
TIME...MOT...LOC 2127Z 029DEG 13KT 4545 8746 

HAIL...1.00IN
WIND...60MPH
 
$$

RJC
2 follow-up statements
560 
WWUS53 KMQT 242141
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
441 PM CDT Wed Jul 24 2019

MIC109-242200-
/O.CON.KMQT.SV.W.0013.000000T0000Z-190724T2200Z/
Menominee MI-
441 PM CDT Wed Jul 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN MENOMINEE COUNTY...

At 441 PM CDT, a severe thunderstorm was located near Cedar River, or
20 miles northeast of Menominee, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Stephenson, Cedar River, Arthur Bay, Wallace, Ingalls, Wells State
Park and Carbondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4530 8769 4534 8765 4539 8768 4545 8757
      4544 8731 4541 8732 4540 8736 4529 8744
      4523 8751
TIME...MOT...LOC 2141Z 022DEG 13KT 4538 8745 

HAIL...1.00IN
WIND...60MPH
 
$$

RJC
676 
WWUS53 KMQT 242201
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
501 PM CDT Wed Jul 24 2019

MIC109-242210-
/O.EXP.KMQT.SV.W.0013.000000T0000Z-190724T2200Z/
Menominee MI-
501 PM CDT Wed Jul 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MENOMINEE COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However, small 
hail and wind gusts to 50 mph remain possible with this storm. 
Please see the new Special Weather Statement on this storm for more 
information.

LAT...LON 4530 8769 4534 8765 4539 8768 4545 8757
      4544 8731 4541 8732 4540 8736 4529 8744
      4523 8751
TIME...MOT...LOC 2200Z 029DEG 13KT 4533 8749 

$$

RJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:49 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 24, 2:49 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
349 PM EDT Wed Jul 24 2019

.SHORT TERM...(This evening through Thursday)
Issued at 215 PM EDT WED JUL 24 2019

Upper air pattern consists of a deep 500 mb trough across the
eastern half of the U.S. and a ridge across the Rockies and plains
states. There is also a shortwave in the Canadian Rockies which
heads east into the Canadian prairies on Thu. Still looks like there
could be some lake breeze convection this afternoon with lake
breeze convergence and kept in chance pops for this reason as
airmass will be unstable enough to pop off some convection. With
loss of heating in the evening, this should come to an end and then
quiet weather for the rest of the forecast period. Overall, very
little change was made to the going forecast.

.LONG TERM...(Thursday night through Wednesday)
Issued at 349 PM EDT WED JUL 24 2019

As the ridge shifts to the east and the pressure gradient begins to
tighten Thursday evening, the long-advertised southerly to
southwesterly gusts will begin to pick up. Given the good gradient
flow, will likely see winds and gusts stay up all night and become
blustery in the downslope areas around the Porkies, Marquette, and
Grand Marais. Would not be surprised to see even 25 or 30 mph gusts
overnight in these areas. This tight pressure gradient will persist
and even increase Friday and Friday night as the closed upper low
over the Canadian Prairies pushes into Ontario. Therefore, will
continue to see blustery SW winds through this period and into
Saturday morning. Even without good mixing, will probably still see
gusts to 30+ mph Friday both on land and on the water.

Some showers and storms look possible Thursday night into Friday as
well with moisture convergence increasing and perhaps a subtle much
lower amplitude mid-level short wave out ahead of the main system.
However, with the stronger forcing slower to arrive, expect that
these showers/storms will initially stay confined to the western arm
of Lake Superior and then spread across the Keweenaw and western
half of the U.P. early Friday. By Friday afternoon, could be one of
those days where we get the sort of "effective dry line" between
more mixing over the west and higher dews off Lake Michigan east
become the focus for new development in the afternoon. Deep layer
shear could be sufficient for storm organization over these areas
once daytime heating allows enough instability to build, but overall
the CAPE/shear combo looks to be on the low end wrt severe storm
potential at this point.

As the cold front pushes in from the west late Friday night and the
gradient tightens further, the strongest winds may actually be
Friday night, especially in the aforementioned downslpoe areas. The
front then lingers near Lake Superior Saturday, could see some more
showers and storms Saturday. Will also see gusts continue Saturday,
though not as strong as Friday and Friday night.

By Sunday, models want to bring another short wave up out of the
Mississippi Valley, but are slower today then yesterday. Have kept
chance POPs in Sunday but took them down a touch over NBM init.
Moisture convergence increases further Sunday evening ahead of the
next (stronger) cold front that right now should move across Upper
Michigan Monday. Right now the timing does not look to support
strong/severe storms as the front will pass through too early in the
day, but being still several days out we'll want to continue to
watch that. Once the front clears, Tuesday and Wednesday look dry
with near normal high temps.
&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1223 PM EDT WED JUL 24 2019

VFR conditions will prevail over the next 24-hours.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 215 PM EDT WED JUL 24 2019

Winds below 20 knots are expected through Thu. The approach of a
surface trough Thursday night through Friday night, will result in
winds becoming southwesterly and gusting upwards of 25 to 30 knots.
These would be the strongest winds in the forecast period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...RJC
AVIATION...07
MARINE...07
Hazardous weather outlook, Jul 24, 3:25 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
425 PM EDT Wed Jul 24 2019

MIZ001>007-009>014-084-085-252030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
425 PM EDT Wed Jul 24 2019 /325 PM CDT Wed Jul 24 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are expected across central Upper
Michigan this evening. An isolated strong wind gust is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A high swim risk is expected for the Lake Michigan beaches of
Schoolcraft County Friday and Saturday.

Thunderstorms are possible late Thursday night through Friday
night and again Sunday through Monday.

Waves on Lake Michigan may cause minor lakeshore flooding of low-
lying areas Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-252030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
425 PM EDT Wed Jul 24 2019 /325 PM CDT Wed Jul 24 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible across western parts of the lake
Thursday night, then across the lake Friday and Friday night. A
few thunderstorms are possible Saturday over the eastern lake near
the shore. Thunderstorms are again possible across the lake
Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-252030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
425 PM EDT Wed Jul 24 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening. An isolated
strong wind gust is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Friday and Friday night and again
Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

In the hours before

Special weather statement, Jul 24, 3:41 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Marquette MI
441 PM EDT Wed Jul 24 2019

MIZ011>013-242145-
Delta MI-Menominee MI-Dickinson MI-
441 PM EDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON...SOUTHWESTERN DELTA
AND MENOMINEE COUNTIES UNTIL 545 PM EDT/445 PM CDT/...

At 441 PM EDT/341 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Channing to 9 miles
south of Escanaba. Movement was southwest at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Iron Mountain, Kingsford, Norway, Stephenson, Felch, Powers, La
Branche, Channing, Cedar River, Hermansville, Foster City, Bagley,
Ford River, Wilson, Spalding, Niagara, Bark River, Nadeau, Sagola and
Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4547 8781 4556 8783 4559 8778 4565 8783
      4568 8778 4571 8781 4576 8798 4579 8800
      4578 8809 4581 8814 4587 8807 4593 8812
      4615 8812 4622 8808 4561 8693 4562 8706
      4558 8712 4541 8726 4541 8735 4527 8747
TIME...MOT...LOC 2041Z 044DEG 18KT 4617 8807 4561 8706

RJC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:34 PM CDTSpecial Marine WarningMQT41 min
Jul 24, 3:41 PM CDTSpecial Weather StatementMQTDickinson, Menominee64 min
Jul 24, 4:13 PM CDTSpecial Marine WarningMQT35 min
Jul 24, 4:37 PM CDTSpecial Weather StatementMQTMenominee38 min
Jul 24, 4:57 PM CDTSpecial Weather StatementMQTMenominee63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.